Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 96, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 19, 2020, 6:10 PM EDT for Clay County, Owen County, Putnam County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 19, 2020, 6:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:25 PM EDT | TSTM WND DMG | Bowling Green, IN | DISPATCH REPORTED SEVERAL POWER LINES AND LARGE TREES DOWNED DUE TO THUNDERSTORM WIND GUSTS IN BOWLING GREEN. ADDITIONAL DAMAGE WAS REPORTED IN SURROUNDING AREAS WITH 2 TREES DOWNED ON VEHICLES. DELAYED REPORT FROM YESTERDAYS STORMS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304
WUUS53 KIND 192210
SVRIND
INC021-119-133-192245-
/O.NEW.KIND.SV.W.0096.200719T2210Z-200719T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
610 PM EDT Sun Jul 19 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Central Clay County in west central Indiana...
Central Owen County in west central Indiana...
Southwestern Putnam County in west central Indiana...
* Until 645 PM EDT.
* At 610 PM EDT, a severe thunderstorm was located 13 miles south of
Brazil, or 17 miles southeast of Terre Haute, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Spencer, Clay City, Center Point, Patricksburg, Coal City, Cory,
Saline City, Bowling Green, McCormicks Creek State Park and Cagles
Mill Lake.
This includes Interstate 70 between mile markers 25 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3958 8688 3930 8669 3917 8714 3933 8724
3937 8724
TIME...MOT...LOC 2210Z 244DEG 23KT 3932 8712
HAIL...1.00IN
WIND...60MPH
$$
KH2 follow-up statements
601
WWUS53 KIND 192234
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
634 PM EDT Sun Jul 19 2020
INC021-119-133-192245-
/O.CON.KIND.SV.W.0096.000000T0000Z-200719T2245Z/
Clay IN-Owen IN-Putnam IN-
634 PM EDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN CLAY...CENTRAL OWEN AND SOUTH CENTRAL PUTNAM
COUNTIES...
At 633 PM EDT, a severe thunderstorm was located 11 miles northwest
of Spencer, or 24 miles east of Terre Haute, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Spencer, Clay City, Center Point, Patricksburg, Coal City, Bowling
Green, McCormicks Creek State Park and Cagles Mill Lake.
This includes Interstate 70 between mile markers 35 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 8669 3917 8714 3922 8717 3941 8711
3955 8686
TIME...MOT...LOC 2233Z 244DEG 23KT 3939 8694
HAIL...1.00IN
WIND...60MPH
$$
KH322
WWUS53 KIND 192245
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
645 PM EDT Sun Jul 19 2020
INC021-119-133-192255-
/O.EXP.KIND.SV.W.0096.000000T0000Z-200719T2245Z/
Clay IN-Owen IN-Putnam IN-
645 PM EDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY...CENTRAL
OWEN AND SOUTH CENTRAL PUTNAM COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3930 8669 3917 8714 3922 8717 3941 8711
3955 8686
TIME...MOT...LOC 2245Z 244DEG 23KT 3942 8687
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:26 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 19, 4:26 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 426 PM EDT Sun Jul 19 2020 .UPDATE... Aviation Section updated. && .SYNOPSIS... Issued at 354 PM EDT Sun Jul 19 2020 Showers and thunderstorms will be prevalent through most of the forecast. Highest chances will be today, tonight, Tuesday and Wednesday. Heat advisory remains for portions of south central Indiana as heat indices have approached 105. Temperatures look to cool back towards seasonal for the beginning the week. && .NEAR TERM /Today and Tonight/... Issued at 354 PM EDT Sun Jul 19 2020 Thunderstorms are currently developing along a boundary across central Indiana. Heavy rain and wind gusts in excess of 60 mph is the primary threat within these thunderstorms. Greatest threat for severe weather looks to be north of central Indiana, where the LLJ is strongest and oriented parallel to storm motion. As these storms move south, convective development is expected to continue. Southern portions of central Indiana have had less inhibited diurnal warming, with slightly steeper surface lapse rates. The boundary responsible for the primary lift is moving slowly and is not expected to be south of the region until later tonight. With this in mind, there remains a chance of showers and thunderstorms through late this evening. Threat of excessive heat is now more focused to the south where highs will reach the low to mid 90s with dew points in the upper 70s. This translates to hear indices in the mid 100s. Overnight, temperatures will cool as the boundary moves south of the region. Expect overnight lows near 70. && .SHORT TERM /Monday and Wednesday/... Issued at 354 PM EDT Sun Jul 19 2020 The boundary looks to stall near the southern border of central Indiana during the day tomorrow. North of this boundary, expect milder tempertures and dew points. South of the boundary, cloud cover and precipitation will cause localized areas of high temperatures. Some locations may again be in the low 90s, but extent will be limited. Southwest motion will induce a moisture return on Tuesday. This will provide thunderstorm chances in the afternoon and evening. There will be a threat of severe weather on Tuesday. Large lapse rates in the low and mid levels along with some mid level dry air will be enough to provide a threat of severe wind gusts along organized convective features. Isolated large hail also looks to be a possibility. More large scale forcing associated with an upper level trough approaching Indiana on Wednesday will provide another chance for showers and thunderstorms. Models currently vary greatly in timing, but there is moderate confidence in some precipitation Wednesday afternoon and evening. && .LONG TERM /Thursday through Sunday/... Issued at 354 PM EDT Sun Jul 19 2020 As the upper level trough moves through Indiana on Thursday, precipitation chances will gradually decrease. High pressure looks to move in later in the week, and with it the return of above seasonal temperatures. Central Indiana looks to be on the periphery of greatest large scale subsidence, and therefor will be within a region of chances of diurnal showers and thunderstorms. && .AVIATION /Discussion for the 192100Z IND Taf Update/... Radar trends show and area of TSRA expected to continue to impact the IND Taf site over the next 3-5 hours. Given the gaps in the radar echos will allow for a trend toward VCTS as convection upstream should diminish upon approach given an already worked over atmosphere. Previous Discussion Below /Discussion for 191800z TAF issuance/... Issued at 1232 PM EDT Sun Jul 19 2020 A line of thunderstorms currently moving east across eastern Illinois should stay north of all sites but KLAF, which could get clipped by the southern edge of the line early in the TAF period. Will include a tempo thunder group there. Elsewhere, more convective development is expected later this afternoon/evening along and ahead of a cold frontal boundary that will be moving into central Indiana and then stalling to the south of the sites. Low confidence in the timing/coverage of this convection as high resolution models are showing a lot of variety in solutions. Ultimately, think outside of any storms should see little impact to flight category, with the exception of a few hours of possible postfrontal MVFR ceilings. Will run with a VCTS for much of the afternoon/evening and leave out more explicit thunder mention due to low confidence. Winds out of the southwest around 10 to 15 kts with gusts to around 20 to 25 kts should continue through sunset, at which point they should decrease. Also look for a direction change to westerly/northwesterly moving through after 0z with the frontal passage, then becoming light and variable late overnight and lasting through Monday. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for INZ051>057-060>065- 067>072. && SYNOPSIS...Updike NEAR TERM...Updike SHORT TERM...Updike LONG TERM....Updike/CP AVIATION...CP/JP
Hazardous weather outlook, Jul 19, 5:07 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 507 PM EDT Sun Jul 19 2020 INZ021-028>031-035>049-051>057-060>065-067>072-202115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 507 PM EDT Sun Jul 19 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Warm and humid. Thunderstorms are possible, and some could be severe. Hazards: Heat indices up to around 105 could lead to heat illnesses. Damaging winds, hail, heavy rain, and lightning in thunderstorms. Timing: Heat and severe thunderstorms into early evening. Other thunderstorms are then possible into the overnight. Discussion: A cold front will move into the area, bringing chances for thunderstorms. Hot and humid conditions will continue today ahead of the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Hot and humid conditions can be expected along with chances for thunderstorms. Isolated severe thunderstorms are possible Tuesday. Discussion: Hot and humid air will remain across central Indiana into next week. A front remaining in the area will keep chances for thunderstorms around. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather. .STORM MOTION STATEMENT... The expected storm motion this afternoon is from the west at around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Puma
In the hours before
Local storm report, Jul 19, 4:47 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 5 ENE YEOMAN 40.69N 86.64W
07/19/2020 CARROLL IN EMERGENCY MNGR
TREES DOWN. TIME ESTD FROM RADAR.
&&
AGMLocal storm report, Jul 19, 4:48 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
448 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 5 NW BURROWS 40.72N 86.59W
07/19/2020 CARROLL IN EMERGENCY MNGR
TREES DOWN. TIME ESTD FROM RADAR.
&&
AGMLocal storm report, Jul 19, 4:50 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 3 NNE ROCKFIELD 40.68N 86.56W
07/19/2020 CARROLL IN EMERGENCY MNGR
TREES DOWN. TIME ESTD FROM RADAR.
&&
AGMSpecial weather statement, Jul 19, 5:00 PM EDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Indianapolis IN 500 PM EDT Sun Jul 19 2020 INZ063-064-192130- Brown IN-Bartholomew IN- 500 PM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN AND SOUTHWESTERN BARTHOLOMEW COUNTIES UNTIL 530 PM EDT... At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near Nashville, or 11 miles west of Columbus, moving east at 30 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Columbus, Nashville, Stone Head, Gnaw Bone and Waymansville. LAT...LON 3917 8627 3927 8622 3920 8594 3905 8603 TIME...MOT...LOC 2059Z 285DEG 27KT 3917 8612 KH
Local storm report, Jul 19, 6:02 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 ENE COLUMBUS 39.23N 85.85W
07/19/2020 BARTHOLOMEW IN TRAINED SPOTTER
SEVERAL TREE BRANCHES DOWN, ONE CAUSING
MINOR CAR DAMAGE.
&&
AGMSpecial weather statement, Jul 19, 6:06 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Indianapolis IN 606 PM EDT Sun Jul 19 2020 INZ053-054-062-063-192230- Owen IN-Brown IN-Morgan IN-Monroe IN- 606 PM EDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONROE...SOUTHERN MORGAN...NORTHWESTERN BROWN AND EAST CENTRAL OWEN COUNTIES UNTIL 630 PM EDT... At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near Martinsville, or 15 miles north of Bloomington, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Martinsville, Gosport, Paragon, Stinesville, Centerton and Mahalasville. LAT...LON 3929 8670 3939 8674 3954 8639 3929 8626 TIME...MOT...LOC 2206Z 260DEG 20KT 3938 8645 KH
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:25 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 35 min |
| Jul 19, 1:32 PM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 43 min |
| Jul 19, 2:01 PM EDT | Special Weather Statement | IND | Boone, Clinton, Howard, Tipton | 44 min |
| Jul 19, 2:52 PM EDT | Special Weather Statement | IND | Hamilton, Hancock, Madison | 38 min |
| Jul 19, 3:15 PM EDT | Special Weather Statement | IND | Johnson, Marion | 45 min |
| Jul 19, 3:51 PM EDT | Special Weather Statement | IND | Rush, Shelby | 39 min |
| Jul 19, 4:02 PM EDT | Severe Thunderstorm Warning | IND | Rush | 28 min |
| Jul 19, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Brown, Johnson, Monroe, Morgan | 33 min |
| Jul 19, 5:00 PM EDT | Special Weather Statement | IND | Brown | 30 min |
| Jul 19, 6:06 PM EDT | Special Weather Statement | IND | Morgan | 24 min |
| Jul 19, 6:38 PM EDT | Special Weather Statement | IND | Morgan | 37 min |
| Jul 19, 6:45 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Greene, Jackson, Lawrence, Monroe and 2 more | 30 min |
| Jul 19, 7:42 PM EDT | Areal Flood Advisory | IND | Greene, Monroe, Morgan, Owen | 3 hr |
| Jul 19, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.